A cautionary tale of the dangers of side-effects and drug cocktails...
Thanks to Philip Dawdy's Furious Seasons I've had a bit of reading lately about the ills of side-effects from psych meds and worse, the difficulties of coming off those meds. I'll follow this post up with some personal anecdotes of my own. In the meantime, I'd like to share these links with you as recommended reading.
Philip shared with us the story of Molly over on the Soapy Water blog who has written about her trials having her son misdiagnosed with Bipolar Depression and given the anti-psychotic Abilify. Of particular import is Molly's entry in response to Philip's where she details how she feels the Bipolar symptoms were caused by side-effects from his medications. I highly recommend reading their own words. The comments from other parents on Philip's article are worth reading as well.
Another story from Philip's blog that I found interesting was the account of author Dan Savage's encounter with Ambien. Called "Scambien", Dan details how he used the drug daily for three weeks because it worked so well and then, when he needed to be alert one particular night, he skipped his dose and found himself awake - all night. Turns out one of Ambien's side-effects is insomnia IF you stop taking it. Dan immediately went cold turkey off Ambien and stayed awake for three days. Definitely worth reading.
The last story I found fascinating was Philip's plea that Psych Med Withdrawal Needs To Be Researched. He cites the experience of Gianna Kali and her ordeal weening herself off of psych meds for Bipolar Depression after being on them for two decades. Phil explores this subject with some depth and brings up many excellent points. I highly recommend this article as a must read for anybody struggling with side-effects.
Many of us may be layman compared to the experts, but there is at least one thing we are more expert at than they are. We know our own bodies. Don't take anything that is harming you. If your doctor won't help you ween yourself off of psych meds that are harming you, switch doctors. Taper off slowly for the best results and work with somebody who has your best interests at heart. I recommend finding a warm, friendly Cognitive Behavioral Therapist, but you may find good results with other professional therapists or psychiatrists as well.
In my next article I'll detail why I personally have little regard for psych meds and the people who peddle them.